Alert archive / New York / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 79, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 24, 2000, 12:41 PM EDT for Steuben County, New York. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 24, 2000, 12:41 PM EDT (16:41 UTC)
- Expired
- May 24, 2000, 1:45 PM EDT
- In force
- 64 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Steuben County, NY
The radar
The Buffalo radar (KBUF), 95 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 1:13 PM EDT | Thunderstorm Wind 52 E | Hornell, NY | Tree down from thunderstorm winds. |
| May 24, 1:25 PM EDT | Hail 0.75 | Lima, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
028
WUUS51 KBGM 241643
SVRBGM
NYC101-241745-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1241 PM EDT WED MAY 24 2000
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN STEUBEN COUNTY IN CENTRAL NEW YORK.
* UNTIL 145 PM EDT.
* AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM...ALONG A LINE EXTENDING FROM ARKPORT TO
WELLSVILLE...MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ARKPORT AND HARTSVILLE AROUND 105 PM EDT.
CANISTEO AND FREMONT AROUND 110 PM EDT.
HOWARD AND YOUNG HICKORY AROUND 115 PM EDT.
ATLANTA AND BUENA VISTA AROUND 120 PM EDT.
AVOCA AND JASPER AROUND 125 PM EDT.
CAMERON MILLS AND CAMERON AROUND 130 PM EDT.
THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.
LAT...LON 4296 7813 4237 7811 4178 7809 4179 7734
4238 7735 4297 7737
MORFORD/BRADYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:35 AM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 24, 9:35 AM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 935 AM EDT WED MAY 24 2000 VSBL SAT PIX SHOW MUCH OF RGN IN A RELATIVE DRY SLOT ATTM...OTHER THAN DEPARTING CONVECTION FAR NERN ZNS. CURRENT FCST LOOKS RIGHT ON TARGET AS WE SHUD SEE A FAIR AMT OF SUN BEFORE ANY AFTN CONVECTION TRIES TO REFIRE. MAIN QUESTIONS FOR THE AFTN ARE WHAT WILL BE THE MAIN TRIGGERS AND HOW MUCH DO LOW LVLS DRY OUT. AS FAR AS THE FORMER IS CONCERNED...BATCH OF SHWRS COMING INTO LK ERIE REPRESENTS INITIAL SFC TROF. THIS FEATURE CUD PROVIDE THE FIRST SOURCE OF LIFT DURG THE AFTN...WITH SECOND STRONGER WV LKLY HOLDING OFF TIL THIS EVE. AS FAR AS MOIST GOES...STILL FEEL MODELS MAY BE OVER-DRYING THINGS AT LEAST A LTL WITH SUCH AN ABUNDANCE OF GRND LVL MOIST. BOTTOM LN IS THAT POPS WILL BE MAINTAINED AND WILL ADD PSBLTY OF STRONG WIND AND HAIL WITH ANY TSRA. SPEED SHEARING AND UL DIV STILL LOOK FAVORABLE FOR POT SVR. FLOOD WATCH ALSO REMAINS IN EFFECT WITH SATURATED SOILS AND VERY RECENT HEAVY RAINS. MAX/S LOOK FINE. WRK ZNS OUT. FINALS COMING SHORTLY. .BGM...FLASH FLOOD WATCH FOR MUCH OF CNY AND PA ZNS 38/39. JUREWICZ
In the hours before
Special weather statement, May 24, 11:30 AM EDT, 1 hour 11 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-242100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1130 AM EDT WED MAY 24 2000 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA... UPPER LEVEL DISTURBANCES WILL COMBINE WITH A COLD FRONT TO BRING SCATTERED THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL LIKELY DEVELOP IN THE CENTRAL SOUTHERN TIER AND FINGER LAKES REGIONS OF NEW YORK AFTER 1 PM...THEN SPREAD ACROSS THE REMAINDER OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA DURING THE MID AND LATE AFTERNOON HOURS. ADDITIONAL STORMS MAY DEVELOP THIS EVENING. DAMAGING WINDS ARE POSSIBLE IN THE THUNDERSTORMS...IN ADDITION TO FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS. LOCALIZED FLOODING MAY ALSO CAUSE PROBLEMS LATER TODAY AND TONIGHT. IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON OR EVENING...KEEP AN EYE TO THE SKY AND BE PREPARED TO SEEK QUICK SHELTER SHOULD STORMS APPROACH. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST UPDATES ON THIS SITUATION. INFORMATION CAN ALSO BE OBTAINED FROM THE BINGHAMTON NATIONAL WEATHER SERVICE WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM. JUREWICZ
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:11 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben, Yates | 79 min |
| May 24, 3:29 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 46 min |
| May 24, 3:41 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 64 min |
| May 24, 7:46 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Onondaga | 44 min |
| May 24, 7:55 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 50 min |
Nearby
Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.